5 Tips in Managing Acute Salicylate Poisoning

aspirinExpertPeerReviewStamp2x200Salicylate is among the top 25 substances that cause the greatest number of overdose fatalities in the United States. 1 Patients can present with a wide variety of complaints including tinnitus, dyspnea, vomiting, confusion, and coma. Significant toxicity occurs when a large amount of salicylate saturates the body’s protein-binding capacity and leaves free salicylate in the serum. 2 The American College of Medical Toxicology (ACMT) recently published a guidance document on management priorities in salicylate toxicity, and it’s definitely worth a read. 3 While not an official clinical guideline, it highlights some important concepts to consider when working up and treating patients after a significant salicylate exposure, and we’ll review five major concepts here and hopefully answer some questions that may cross your mind on shift.

(more…)